Welbutrin, Sleep and Pain

Discussion in 'Fibromyalgia Main Forum' started by dhcpolwnk, Mar 5, 2003.

  1. dhcpolwnk

    dhcpolwnk New Member

    My doc just prescribed Welbutrin to help me with sleep and pain. What kind of experience have others had with this drug?

    --Laura R.M.
  2. imalive

    imalive New Member

    hi laura
    I was on welbutrin but I thought I was put on it for depression I could be rong I take so many things that I tend to mix them up as what there for. Although when I missed so much as one dose I felt more depressed then if I wasn't taking them at all so my doc said not to take it any more. I am pretty serton it was the welbutrin. Eather way the bottle is in the box of old meds not used any more.
    just my experiance
    imalive
    [This Message was Edited on 03/05/2003]
  3. dhcpolwnk

    dhcpolwnk New Member

    Welbutrin *is* primarily an antidepressant, but so is Elavil, which also is given (at lower doses) to help with pain and sleep. At least, that's why it was given to me. Elavil didn't help me, but I gained 3 pounds in 7 days on it! So my doctor--a psychopharmacologist who understands the neurology of these drugs as well as my MS--suggested switching to Welbutrin. He said the Welbutrin also can help with pain and sleep but that if anything, it's more likely to result in weight loss than weight gain. That sounds good, but I'm not sure about the side effects. That's why I posted the question.

    What dosage were you taking, imalive?

    --Laura
  4. sungirl

    sungirl New Member

    I have been on wellbutrin for depression since January. It has helped the depression (300 mg a day) but I don't see that it has affected my sleep. It has reduced my appetite (I've lost 15 pounds) and it seems to make me a bit jittery. My dr. keeps asking if I'm feeling more anxious -- apparently wellbutrin does that to some people. It has not had the negative effect of destroying my labido, as some anti depressant drugs do.

    S.
  5. Plantscaper

    Plantscaper New Member

    insomnia was a byproduct of depression and in a round about way that it would treat that..but I think it is one of the best drugs I have taken for energy...but I take it early so I won't have insomnia from taking it....
  6. dhcpolwnk

    dhcpolwnk New Member

    I think my doctor is prescribing the Welbutrin in part because pain has been keeping me from sleeping, and he says that like Elavil, Welbutrin can help with pain. I didn't realize that it can *cause* insomnia! I certainly don't need any help in that department lately. But as many have said, these drugs work differently on different people. I'll pick up the presecription tomorrow after physical therapy. Right now, I'm not even sure what dosage the doctor has ordered. (Just trying to reach the doctor was a challenge, and I guess I wasn't thinking clearly, or I would have asked what dosage he was prescribing when he called me.)

    --Laura R.M.
  7. tinaeve

    tinaeve New Member

    Mel, I am willing to try Zma,where do I find it?
  8. judywhit

    judywhit New Member

    caused insomnia very badly! no sexual side effects which is good. But need my sleep so had to go off of it. It did give me energy.
    Judy
  9. sofy

    sofy New Member

    I tried prozac and wellbutrin and felt no help from either. I never thought I was depressed. The only reason I took them for several months each was to prove that they do no good. Now hopefully I dont have to have that battle again. Magnesium aspertate is the most help for pain for me. Im taking the ZMA but really dont think it makes much difference in my sleep. I think I need a hammer.
  10. sapphire

    sapphire New Member

    I was prescribed a child's dose of 100 once a day in the morning. It was prescribed for POTS symptoms. He said it might help the fatigue and brain fog. Of course, those are symptoms of CFS/FM which I also have. I have noticed an improvement in the fog but not alot. My head does seem to be clearer at times. I haven't noticed any side affects yet. I have lost more weight so maybe that's why. I don't have any to lose either.

    Sapphire
  11. Plantscaper

    Plantscaper New Member

    IT PARTLY DEPENDS ON WHAT KIND OF PAIN YOU ARE HAVING.. I noticed you also have MS..But, if the ZMA does not work, I have found a very effective med for sleep in Zanaflex, which is a muscle relaxant which helped pain in my neck and shoulders..and helps me really sleep well..and I feel much better on less sleep without any hangover effect..and I have seen other postings where others have lauded the benefits of that med..it has been the most effective thing I have tried for insomnia... Hope you can find something that works... LOL, AMELIA
  12. dhcpolwnk

    dhcpolwnk New Member

    Hi, Mel. My concern about taking ZMA is the magnesium. I was advised by the gastroenterologist who diagnosed my GERD and IBS to avoid antacids containing magnesium because they could cause diarrhea. I would think that ZMA has much higher levels of magnesium than antacids do; so I'd be really concerned about that side effect. I already have enough problems with my bowel, and I don't need to add to it. Do you have any information on ZMA affects people with IBS or other bowel problems?

    --Laura R.M.
  13. dhcpolwnk

    dhcpolwnk New Member

    I'll ask my docs about Zanaflex, but my primary care doctor was hesitant about prescribing a muscle relaxant for me because it could aggravate my MS balance and coordination problems. It seems that everything that works for other people seems to have a side effect that makes it risky for me. I may just have to try some of this stuff, though, and see. Maybe I'll luck out and the bad side effect *won't* affect me! Then again, with everything going on at once, I'm not even sure how to tell what's a medication side effect (or from which medication) and what's a symptom of one of my overlapping health conditions.

    I don't have time for this \@##~^~^###/!!!

    --Laura R.M.

  14. schnoodle

    schnoodle New Member

    Wellbutrin hiped me up big time. I didn't like it. It made me hurt worse because I was doing more than I should have because I felt wired.
  15. darlee

    darlee New Member

    wellbutrin is an antidepressant that works differently than the others, my psch. said It works by replacing or giving you dopamine instead of seratonin- so in her opinion it is not as effective as the others, but so far is the ONLY one that has no sexual side effects. The standard dosage is 150mg am and evening , no later than 6pm she said or it may cause difficulty sleeping. Also,the makers of wellbutrin say that you should never take the 2 doses any closer than 8 hrs apart, so try that. I take it at 6 am with my klonapin and neurontin and then again around 3 or 4pm. So I feel not as woozy from the neurontin. I too lost 5 lbs immediately when put on it,, and I also asked doc if it could increase the feeling of pain and she said absolutely not.I know it hypes me alittle, but now since I'm on the neurontin it balances out. w/o the zoloft- I did feel a drop in mood, but I'm trying to deal with that, cause zoloft did have sexual side effects. Give it a try, darlee
  16. LindaLoonyTunes

    LindaLoonyTunes New Member

    My doctor suggested I switch to Wellbutrin from Paxil. I have been complaining about my weight gain (40 lbs since last year), as I am a person who never had a weight problem. He said wellbutrin may cost weight loss. I can only hope!
  17. Sheshi16

    Sheshi16 New Member

    I was on wellbutrin and the doc switched me to celexa...hated it...probably because of my narcolepsy....made me very tired...went back to wellbutrin.
    good stuff!!
    shelli
  18. dhcpolwnk

    dhcpolwnk New Member

    I've been on Welbutrin for five days now, and though I had a couple of waves of vertigo on the second or third day, that only happened once, and I think the Welbutrin actually may be helping me a little.

    I'm only taking 100 mg of Welbutrin in the morning (or whenever I get around to eating for the first time during the day; my schedule is bizarre!). But I'd been gradually going *off* of Neurontin, since it didn't seem to be helping much with pain or sleep. After reading what you said, Darlee, I started thinking that maybe it's the *combination* of low-dose Welbutrin and relatively low-dose (200 mg/day) Neurontin that seems to be doing the trick.

    I'm not completely pain free, and the reduction in my pain may be due more to the stretching exercises my PT has me doing than to the meds, but at 100 mg/day, the side effects from the Welbutrin seem tolerable (at least so far). I haven't had another bout of vertigo like the one I had a few days ago, and I haven't had any problem with anxiety or jumpiness. In fact, I think my energy level and strength have improved, but my sleep isn't any worse than it was before I started the Welbutrin. The only bad side effect I seem to have now is the return of dry mouth. I'm hoping that's only temporary and that it will go away pretty soon, as I hate feeling as though an army is marching through my mouth wearing muddy boots!

    Anyway, I talked to my psychopharmacologist today, and he agreed that if this seems to be helping, I should continue with this combination, at least for a while.

    I have my fingers crossed in hopes that I finally may have found something that will help me a little. So I wanted to be sure and thank you for mentioning that Welbutrin and Neurontin can work well together.

    --Laura R.M.